Skip to main content Accessibility help
×
Home

On Dipphantine definability and decidability in some rings of algebraic functions of characteristic 0

Published online by Cambridge University Press:  12 March 2014


Alexandra Shlapentokh
Affiliation:
East Carolina University, Department of Mathematics, Greenville, NC 27858, USA, E-mail: shlapentokha@mail.ecu.edu
Corresponding
E-mail address:

Abstract

Let K be a function field of one variable over a constant field C of finite transcendence degree over ℂ. Let M/K be a finite extension and let W be a set of primes of K such that all but finitely many primes of W do not split in the extension M/K. Then there exists a set W′ of K-primes such that Hilbert's Tenth Problem is not decidable over OK,W′ = {x ϵ K∣ordþx ≥ 0, ∀þ ∉ W′}, and the set (W′ ∖ W)∪{WW′) is finite.

Let K be a function field of one variable over a constant field C finitely generated over ℚ. Let M/K be a finite extension and let W be a set of primes of K such that all but finitely many primes of W do not split in the extension M/K and the degree of all the primes in W is bounded by b ϵ ℕ. Then there exists a set W′ of K-primes such that ℤ has a Diophantine definition over OK,W, and the set (W′ ∖ W)∪(WW′) is finite.


Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 2002

Access options

Get access to the full version of this content by using one of the access options below.

References

[1]Artin, E., Algebraic Numbers and Algebraic Functions, Gordon Breach Science Publishers, New York, 1986.Google Scholar
[2]Colliot-Thélène, J. L., Skorobogatov, A., and Swinnerton-Dyer, P., Double fibres and double covers: Paucity of rational points, Acta Arithmetica, vol. 79 (1997). pp. 113135.CrossRefGoogle Scholar
[3]Davis, M., Hilbert's tenth problem is unsolvable, American Mathematical Monthly, vol. 80 (1973), pp. 233269.CrossRefGoogle Scholar
[4]Davis, M., Matijasevich, Y., and Robinson, J., Positive aspects of a negative solution, Proceedings of the Symposium on Pure Mathematics, vol. 28, American Mathematical Society, 1976, pp. 323378.Google Scholar
[5]Denef, J., Hilbert's tenth problem for quadratic rings, Proceedings of the American Mathematical Society, vol. 48, 1975, pp. 214220.Google Scholar
[6]Denef, J., The diophantine problem for polynomial rings and fields of rational functions, Transactions of the American Mathematical Society, vol. 242 (1978), pp. 391399.CrossRefGoogle Scholar
[7]Denef, J., Diophantine sets of algebraic integers, II, Transactions of the American Mathematical Society, vol. 257 (1980), no. 1, pp. 227236.CrossRefGoogle Scholar
[8]Denef, J. and Lipshitz, L., Diophantine sets over some rings of algebraic integers, Journal of London Mathematical Society, vol. 18 (1978), no. 2, pp. 385391.CrossRefGoogle Scholar
[9]Shapiro, H. and Shlapentokh, A., Diophantine relations between algebraic number fields, Communications on Pure and Applied Mathematics, vol. XLII (1989), pp. 11131122.CrossRefGoogle Scholar
[10]Januz, G., Algebraic Number Fields, Academic Press, New York, 1973.Google Scholar
[11]Kim, H. K. and Roush, F. W., Diophantine undecidability of ℂ(t 1, t 2), Journal of Algebra, vol. 150 (1992), no. 1, pp. 3544.CrossRefGoogle Scholar
[12]Kim, H. K., Diophantine unsolvability for function fields over certain infinite fields of characteristic p, Journal of Algebra, vol. 152 (1992), no. 1, pp. 230239.CrossRefGoogle Scholar
[13]Kim, H. K., Diophantine unsolvability over p-adic function fields, Journal of Algebra, vol. 176 (1995), pp. 83110.CrossRefGoogle Scholar
[14]Lang, S., Algebraic Number Theory, Reading MA, 1970.Google Scholar
[15]Lang, S., Algebra, Addison-Wesley, Reading MA, 1971.Google Scholar
[16]Lang, S., Fundamentals of Diophantine Geometry, Springer Verlag, New York, 1983.CrossRefGoogle Scholar
[17]Fried, M. and Jarden, M., Field Arithmetic, Springer Verlag, New York, 1986.CrossRefGoogle Scholar
[18]Mazur, B., The topology of rational points, Experimental Mathematics, vol. 1 (1992), no. 1, pp. 3545.Google Scholar
[19]Mazur, B., Questions of decidability and undecidability in number theory, this Journal, vol. 59 (1994), no. 2, pp. 353371.Google Scholar
[20]Mazur, B., Speculation about the topology of rational points: An up-date, Asterisque, vol. 228 (1995), pp. 165181.Google Scholar
[21]Mazur, B., Open problems regarding rational points on curves and varieties, Galois Representations in Arithmetic Algebraic Geometry (Scholl, A. J. and Taylor, R. L., editors), Cambridge University Press, 1998.Google Scholar
[22]Pheidas, T., Hilbert's tenth problem for a class of rings of algebraic integers, Proceedings of American Mathematical Society, vol. 104, 1988.Google Scholar
[23]Mazur, B., Hilbert's tenth problem for fields of rational functions over finite fields, Inventiones Mathematicae, vol. 103 (1991), pp. 18.Google Scholar
[24]Pheidas, T. and Zahidi, K., Undecidability of existential theories of rings and fields: A survey, Hilbert's Tenth Problem: Relations with Arithmetic and Algebraic Geometry (Denef, J., Lipshitz, L., Pheidas, T., and van Geel, J.. editors), Contemporary Mathematics, vol. 270, American Mathematical Society, 2000, pp. 49105.CrossRefGoogle Scholar
[25]Prunescu, M., Defining constant polynomials, Hilbert's Tenth Problem: Relations with Arithmetic and Algebraic Geometry (Denef, J., Lipshitz, L., Pheidas, T., and van Geel, J., editors), Contemporary Mathematics, vol. 270, American Mathematical Society, 2000, pp. 139143.CrossRefGoogle Scholar
[26]Robinson, J., Definability and decision problems in arithmetic, this Journal, vol. 14 (1949), pp. 98114.Google Scholar
[27]Robinson, J., The undecidability of algebraic fields and rings, Proceedings of the American Mathematical Society, vol. 10, 1959, pp. 950957.CrossRefGoogle Scholar
[28]Rumely, R., Undecidability and definability for the theory of global fields, Transactions of the American Mathematical Society, vol. 262 (1980), pp. 195217.CrossRefGoogle Scholar
[29]Shlapentokh, A., On diophantine definability and decidability in large subrings of totally real number fields and their totally complex extensions of degree 2, Journal of Number Theory, to appear.Google Scholar
[30]Shlapentokh, A., Extension of Hilbert's tenth problem to some algebraic number fields, Communications on Pure and Applied Mathematics, vol. XLII (1989), pp. 939962.CrossRefGoogle Scholar
[31]Shlapentokh, A., Hilbert's tenth problem for rings of algebraic functions of characteristic 0, Journal of Number Theory, vol. 40 (1992), no. 2, pp. 218236.CrossRefGoogle Scholar
[32]Shlapentokh, A., Diophantine classes of holomorphy rings of global fields, Journal of Algebra, vol. 169 (1994), no. 1, pp. 139175.CrossRefGoogle Scholar
[33]Shlapentokh, A., Diophantine undecidability for some holomorphy rings of algebraic functions of characteristic 0, Communications in Algebra, vol. 22 (1994), no. 11, pp. 43794404.CrossRefGoogle Scholar
[34]Shlapentokh, A., Diophantine undecidability in some rings of algebraic numbers of totally real infinite extensions of ℚ, Annals of Pure and Applied Logic, vol. 68 (1994), pp. 299325.CrossRefGoogle Scholar
[35]Shlapentokh, A., Diophantine undecidability of algebraic function fields over finite fields of constants, Journal of Number Theory, vol. 58 (1996), no. 2, pp. 317342.CrossRefGoogle Scholar
[36]Shlapentokh, A., Diophantine definability over some rings of algebraic numbers with infinite number of primes allowed in the denominator, Inventiones Mathematicae, vol. 129 (1997), pp. 489507.CrossRefGoogle Scholar
[37]Shlapentokh, A., Diophantine definability over holomorphy rings of algebraic function fields with infinite number of primes allowed as poles, International Journal of Mathematics, vol. 9 (1998), no. 8, pp. 10411066.CrossRefGoogle Scholar
[38]Shlapentokh, A., Defining integrality at prime sets of high density in number fields, Duke Mathematical Journal, vol. 101 (2000), no. 1, pp. 117134.CrossRefGoogle Scholar
[39]Shlapentokh, A., Hilbert's tenth problem for algebraic function fields over infinite fields of constants of positive characteristic, Pacific Journal of Mathematics, vol. 193 (2000), no. 2, pp. 463500.CrossRefGoogle Scholar
[40]Videla, C., Hilbert's tenth problem for rational function fields in characteristic 2, Proceedings of the American Mathematical Society, vol. 120, 1994.Google Scholar
[41]Zahidi, K., The existential theory of real hyperelliptic fields, Journal of Algebra, vol. 233, no. 1, pp. 6586.Google Scholar

Full text views

Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.

Total number of HTML views: 0
Total number of PDF views: 8 *
View data table for this chart

* Views captured on Cambridge Core between September 2016 - 2nd December 2020. This data will be updated every 24 hours.

Hostname: page-component-79f79cbf67-qrxfc Total loading time: 0.277 Render date: 2020-12-02T09:49:41.586Z Query parameters: { "hasAccess": "0", "openAccess": "0", "isLogged": "0", "lang": "en" } Feature Flags last update: Wed Dec 02 2020 09:04:49 GMT+0000 (Coordinated Universal Time) Feature Flags: { "metrics": true, "metricsAbstractViews": false, "peerReview": true, "crossMark": true, "comments": true, "relatedCommentaries": true, "subject": true, "clr": false, "languageSwitch": true }

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

On Dipphantine definability and decidability in some rings of algebraic functions of characteristic 0
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

On Dipphantine definability and decidability in some rings of algebraic functions of characteristic 0
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

On Dipphantine definability and decidability in some rings of algebraic functions of characteristic 0
Available formats
×
×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *